Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Medication
Apr 9, 2006

Dear Dr Bejamin Young I live in Stockholm and have been om HAART for 6 months. Now=Combivir 1x2 and Stocrin 1x1. I often read here that people take a medication break. What is the indication for a break in taking their medication. Why is this done. I am taking my medication strictly. I have been told that a break can cause resistance. What is you opinion. Should I bring it up with my doctor. Thank You in advance for you swift reply.Yours Ticko

Response from Dr. Young

Thanks for your post.

Recent data really makes us cautious about recommending treatment interruptions-- data from the SMART study suggests increased risk of complications among persons who stop medications compared to those who stay on continuous treatment.

Furthermore, there is a lot of uncertainty about the best way to stop regimens that include efavirenz (Sustiva, Stocrin)-- this is because efavirenz can stay in the body for a very long time following discontinuation. This can potentially lead a situation where the components of Truvada (tenfovir, FTC) disappear from the body, leading to virtual efavirenz monotherapy. Clearly this is not desireable and could lead to the irreverisible emergence of non-nucleoside resistance.

If you feel the need to discontinue medications, long before stopping, I'd have a lengthy discussion with your doctor- if for no other reason that to talk about the issues that raise this issue (side effects, toxicity, costs). If side effects are problematic, perhaps a change to another regimen would be worth considering.

Good luck, BY



Previous
Drug Failure. Over 40.000 desperate patients.
Next
life and meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement